We usually think of the word tolerance as having a positive meaning.  After all, tolerance is sometimes defined as a fair and objective attitude toward those of differing backgrounds.  Being tolerant or accepting of others with different backgrounds is generally considered a good thing.   Some words that have similar meaning of tolerance include patience and impartiality.  Tolerance can also mean endurance.  All good things, right?

Well, the word ‘tolerance’ gets a little more complicated when we’re talking about drugs.  If we say someone tolerates a drug well, this usually means that the person experiences no or low incidence of side effects while enjoying the therapeutic benefits of the drug.  So tolerating a drug well is a good thing.

But tolerance can also mean something bad and altogether different depending on the context.  What about if you hear the phrase, “become tolerant to a drug?”  That’s not a good thing.  But what does that mean?  Tolerance in this context refers to a person’s diminished response to a drug, which occurs when the drug is used repeatedly and the body adapts to the continued presence of a drug.  Simply put, some drugs don’t work as much or do not work at all after repeated use over a period of time.

What does it mean if I have become tolerant to a drug?

Again, tolerance to a drug is the failure of the drug to continue to work effectively or work at all after repeated use.  In this situation, the drug fails to have the same or any therapeutic effect at some point during repeated or chronic use.  Tolerance can occur as quickly as within just a few weeks of initially taking a certain drug, but it may not occur until after years of use, or it may not ever occur at all.  Predicting if and when tolerance might occur is not possible.

Developing tolerance usually applies to psychoactive or mind altering drugs, and drug tolerance can mean more than just the drug no longer working effectively at the same dose you took when you first started the drug.  If you are taking a habituating psychoactive or mind altering drug, say a benzodiazepine for example, you can experience more consequences than just the fact that the drug no longer makes you feel the way you want it to.  Unfortunately, in this situation you may not simply be “back at square one” or in the same condition as you were before you began taking the drug.  In fact, if you become tolerant to the effects of habituating mood altering drugs you may likely be in a worse place than you were before you started.  This is because many mind altering drugs can lead to physical dependency or the need to continue taking the drug in order to avoid experiencing withdrawal symptoms.

You mean I can experience withdrawal symptoms even though I am still taking the drug?

After you become tolerant to a benzodiazepine that you are physically dependent upon, unless you increase the dose you may experience not only re-occurrence of symptoms of your underlying problem, such as anxiety or insomnia, but you may also experience withdrawal symptoms.  So, yes, you can experience withdrawal symptoms while continuing to take a habituating drug such as a benzodiazepine.  This is sometimes called “tolerance withdrawal” and it is milder than withdrawal experienced after discontinuance of the drug.

Wait a second…My doctor told me that I need to increase my dose of benzodiazepine because my condition got worse.  He doesn’t think I have developed tolerance because I do not have an addictive personality.  In fact, I only take the drug as prescribed.  But I have a bunch of new and strange symptoms that are unexplainable.  I’ve undergone many medical tests, and so far none show anything abnormal.

Doctors sometimes confuse addictive drug cravings and excessive use of the drug with tolerance.  But these are two different things.  Often times people become tolerant to a drug without abusing it.  So, yes, you can take a benzodiazepine only in the manner prescribed by your doctor, but still develop tolerance.  It is likely that your strange or unexplainable symptoms are linked to tolerance withdrawal.  There is no medical test yet that can detect tolerance withdrawal from benzodiazepines.  So this may explain why you experience such distressing symptoms, but none of them show up in medical tests or lab work.

It is not possible to distinguish the negative effects of tolerance to a drug, such as benzodiazepines, from an unrelated condition because the symptoms of withdrawal are so varied and overlap with symptoms associated with other conditions.  Tolerance symptoms can include those considered to be psychiatric, such as anxiety, as well as those that are considered physical, such as changes in blood pressure.  But it is important to note when a doctor says you need to raise the dose of a benzodiazepine in order to have the same therapeutic effect as when you first began taking it, you may in fact be experiencing drug tolerance, and perhaps even withdrawal symptoms.

Stephen is an attorney residing in Houston, Texas, who worked in the oil and gas industry.  In 2013 he was prescribed Klonopin for trouble sleeping.  Within 3 weeks of being on the drug, he developed new symptoms, including emotional blunting and daytime sedation.  He was fortunate to locate a benzodiazepine aware physician who began assisting him with his taper off of Klonopin.  Stephen was made aware of the benzodiazepine initiative in Massachusetts and became interested in raising awareness of the same in Texas.  Stephen joined Benzodiazepine Information Coalition as a director in September, 2016.

%d bloggers like this: